Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 165, NWS Dodge City, KS

June 13, 1998Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 1998, 4:24 PM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 4:24 PM CDT (21:24 UTC)
Expired
Jun 13, 1998, 5:10 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS1 KDDC 132126 RRA
SVRDDC
KSC007-132210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 510 PM CDT

* AT 421 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF HARDTNER MOVING NORTHEAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED

  KIOWA AT 425 PM.
  HAZLETON AT 430 PM.
  AND RURAL RESIDENTS OF EASTERN BARBER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

MCCAMMON/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:10 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 13, 4:10 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WND ADVSY AND TORNADO WTCH
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT SAT JUN 13 1998

...BIGGEST FORECAST CHALLENGE IS FIRST PERIOD POPS...

18Z SFC ANALYSIS INDICATED DRY LINE HAD MOVED THROUGH DDC FOLLOWED BY
DEWPOINTS OF 35-45F WEST OF LINE ALONG WITH WINDY SOUTHWESTERLY WINDS.
WARM FRONT EXTENDED FROM NEAR HLC-HYS SOUTHEAST TO EAST OF KICT.
DEWPOINTS IN THESE AREAS WERE FROM 60-70F AT 18Z. FOCUS THIS EVENING
SHOULD BE ALONG AND AHEAD OF DRY LINE IN EASTERN COUNTIES AND NORTH
CENTRAL COUNTIES ALONG DRY-LINE WARM FRONT INTERSECTION. 18Z ADAP
INDICATING THESE AREAS HAVE THE MOST INSTABILITY AND WEAKEST CAP.
SATELLITE LOOP INDICATING CU FORMING AS WELL WITH A STORM BEGINING TO
GO UP ON THE COMANCHE-BARBER COUNTY LINE. WILL GO 20 POP THIS EVENING
EAST OF A WAKEENEY-DIGHTON-COLDWATER LINE BUT ANY ACTIVITY SHOULD MOVE
EAST QUICKLY IN THE EVENING AS DRY LINE ATTM IS RACING EAST ALREADY IN
THESE COUNTIES WITH WESTERLY DOWNSLOPE FLOW CONTINUING LATER THIS
EVENING ACROSS THE ENTIRE REGION. WILL NOT GO BELOW GUIDANCE ON TEMPS
TONIGHT WITH DOWNSLOPE FLOW AND FAIRLY DECENT GRADIENT DEVELOPING IN
WAKE OF SFC AND 85H LOW.

WILL ACCEPT AVN SFC FEATURES THROUGH THE REST OF THIS CYCLE AS IT
VERIFIED BEST AT 18Z TODAY ALONG WITH IT'S SOUNDINGS AT 18Z.
NORTHWESTERLY DOWNSLOPE FLOW SHOULD RESULT TOMORROW AS UPPER LOW
CONTINUES TO SLOWLY PUSH OFF TO THE NORTHEAST. WILL GO MOSTLY SUNNY
TOMORROW AND MOSTLY CLEAR TOMORROW NIGHT IN THIS FLOW WITH WARMER AVN
TEMPS REASONABLE DURING SUNDAY AS CAA WILL NOT BE STRONG AND 85H TEMPS
ARE STILL HIGH BEHIND SYSTEM. LOOKING FOR NEXT S/W DROPPING SOUTHEAST
IN NW FLOW TO STAY NORTH OF CWA ACROSS NE ALONG WITH IT'S ATTENDANT
COOLER AIR ALOFT AND INSTABILITY. WILL MENTION WINDY DURING ACROSS
EASTERN 2/3'RDS OF CWA DUE TO PROXIMITY TO DEPARTING LOW.

AVN DEPICTS REGION BETWEEN SYSTEMS ON MONDAY WITH DOWNSLOPE FLOW
CONTINUING...WILL THUS CONTINUE DRY. WILL NOT STRAY FAR FROM GUIDANCE
TEMPS AT THIS TIME AS THEY ARE CLOSE AND LOOK IN BALLPARK ON MONDAY.

.DDC...WINDY ADVISORY UNTIL 9 PM BOUNDED BY AN AREA FROM SCOTT
CITY...LIBERAL...COLDWATER...HAYS...TO WAKEENEY.
KSZ-030-031-043-046-062>065-075>079-KSZ080-085>089.
...TORNADO WATCH FOR ELLIS COUNTY UNTIL 10 PM INCLUDING THE CITY OF
HAYS KSZ031.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 059/087 053/080 055 111
GCK 055/087 052/080 053 -11
EHA 057/090 053/082 055 0--
LBL 058/089 053/080 054 ---
HYS 060/086 053/080 054 211
P28 065/090 059/084 059 211

CICCONE

In the hours before

Special weather statement, Jun 13, 11:07 AM CDT, 5 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT SAT JUN 13 1998

SYNOPSIS: A WARM FRONT FROM NEAR GOODLAND SOUTHEAST TO NEAR MEDICINE
LODGE WILL COMBINE WITH A STRONG DRY LINE DEVELOPING IN SOUTHWEST
KANSAS.  THE RESULT WILL BE POOLING OF HEAT AND MOISTURE OVER MUCH
OF CENTRAL KANSAS.  THE WARM MOIST AIR WILL BECOME VERY UNSTABLE BY
LATER THIS AFTERNOON INTO THE EVENING HOURS.  AT THAT TIME...A
STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION FROM THE
SOUTHWEST AND SHOULD TRIGGER SOME AREAS OF SCATTERED TO WIDELY
SCATTERED THUNDERSTORMS ALONG AND EAST OF THE DRY LINE.

WIND SPEEDS AND DIRECTIONS THROUGH THE DEPTH OF THE ATMOSPHERE
INDICATE THAT STORMS WHICH DEVELOP NEAR THE POINT WHERE THE DRY LINE
AND THE WARM FRONT INTERSECT COULD WELL BECOME SEVERE...POSSIBLY
EVEN DEVELOPING TORNADOES.  CURRENTLY THIS AREA APPEARS TO BE ALONG
AND EAST OF A COLDWATER...KINSLEY...WAKEENEY LINE.  FURTHER UPDATES
WILL BE ISSUED AS THE SITUATION CLARIFIES.

A NUMBER OF SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON INTO EARLY
EVENING ALONG AND EAST OF A COLDWATER...KINSELY...WAKEENEY LINE.

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.